Arizona, 2024

Flash Flood and Hail in Arizona, July 14 to 15, 2024

July 14 to 15, 2024 · NWS TWC · 4 events in 1 county or zone

A line of very intense thunderstorms moved from southeast to northwest through the Tucson Metro area. The storm was most intense from midtown Tucson extending to the northwest into portions of Marana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A line of very intense thunderstorms moved from southeast to northwest through the Tucson Metro area. The storm was most intense from midtown Tucson extending to the northwest into portions of Marana. Wind damage was extensive across the much of the Tucson Metro with an estimate of thousands of fallen trees, numerous power poles down, building damage to several buildings, widespread sign damage, roof damage and vehicle damage due to fallen trees. This event also resulted in 1 to 2.5 inches of rain and numerous swift water rescues.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 14, 1:47 PM MST, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 14, 1:47 PM MST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
147 PM MST Sun Jul 14 2024

.SYNOPSIS...Temperatures will fall back closer to seasonal
averages as high pressure weakens and deeper moisture returns to the
area. Thunderstorm coverage will ramp back up starting today and
continuing into the work week. Damaging thunderstorm winds will
continue to be a threat with some storms, along with heavy rain
threats gradually increasing through the week.

&&

.DISCUSSION...Deeper moisture has spread into the area, largely
from the Gulf of CA as we see a direct push up through Sonora as
well as a surge into the lower deserts. The 12Z KTWC sounding had
precipitable water back up to 1.5 inches with marginal convective
inhibition in the morning that will be easily overcome to tap into
a marked increase in CAPE. Decent shear as well. Valley storms
should be well supported with some organized strong outflows
possible. Steering level flow is easterly, but propagation along
outflows will also be a consideration. Orientation of outflow from
the rim country should be more easterly, and could impact
northern and northwestern areas, but doesn't suggest evening
impacts for Tucson.

Ensemble means keep the high meandering around from just
east/northeast of us to nearly overhead during the coming week.
On days where the high is northeast and east of us we'll continue
to be vulnerable to strong organized outflow. On days where it's
overhead, the relative mid level warming combined with a generally
weaker flow will make for less organized shorter lived pulse
storms. Today and Monday look favorable for stronger storms. The
deeper moisture should remain in place, so localized flooding
concerns will be an issue again through the week. We'll keep an
eye on a slow moving easterly wave that is expected to meander
gradually westward across north central Mexico this week, perhaps
pushing just south of us around Thursday.

Any potential tropical systems should remain well south of any
regions that would influence our weather. Overall, typical late
July weather.

&&

.AVIATION...Valid through 16/00Z.
SCT-BKN clouds at 8k-12k ft AGL thru 15/04Z and again aft 15/18Z,
with diminishing cloud cover between 15/04Z and 15/18Z. ISOLD/SCT
TSRA/SHRA thru 15/04Z, mainly south of KTUS from KFHU westward
through Santa Cruz county and into central/western Pima county and
also in the White Mountains. SCT TSRA/SHRA developing areawide again
aft 15/19Z. MVFR conditions in TSRA, with mountain obscurations,
vsby reductions and wind gusts to 40+ knots. Outside of TSRA, SFC
wind at most locations 12 knots or less favoring a SWLY thru NWLY
direction during the afternoon/early evening hours and variable in
direction at other times. The exception will be in the upper Gila
River valley near KSAD where WLY/NWLY SFC wind will be 12-18 kts
with gusts to 26 kts thru 15/04Z and again aft 15/18Z. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Deeper moisture has moved back into southeast
Arizona and typical mid July moisture levels are expected through
the week. This will result in the daily cycle of mainly afternoon
and evening showers and thunderstorms, with the potential for more
widespread rainfall. The main threats will be strong, gusty and
erratic outflow winds and heavy rainfall leading to localized flash
flooding. Minimum relative humidity values will be 17-30 percent in
most lower elevation locations and 30-45 percent in mountain areas.
Away from thunderstorms, 20-foot winds will generally be 15 mph or
less, with afternoon/early evening gusts to 20-25 mph and light
winds overnight. The exception will be in the upper Gila River
valley around Safford, where afternoon/early evening winds will be
west-northwest at 15-20 mph and gusts to 25-30 mph through
Wednesday. Wind direction will primarily be southwest through
northwest into the middle of the week, with winds switching to an
easterly direction Thursday and Friday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 14, 4:33 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Tucson AZ
433 PM MST Sun Jul 14 2024

AZZ503-504-507-513-514-150030-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
433 PM MST Sun Jul 14 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN PIMA AND WEST
CENTRAL COCHISE COUNTIES THROUGH 530 PM MST...

At 432 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Saguaro National Park East to
7 miles southeast of Corona De Tucson. Movement was west at 15 mph.
These storms are expected to push into the Tucson Metro Area between
5 and 6 PM MST.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tucson, Sahuarita, Green Valley, Davis-Monthan Air Force Base, Drexel
Heights, Tanque Verde, Vail, Corona De Tucson, South Tucson, Pascua
Pueblo Yaqui Reservation, East Sahuarita, San Xavier Community,
Sabino Canyon Recreation Area, Summit, Catalina Foothills, Tucson
International Airport, Saguaro National Park East, Rita Ranch,
Mescal, and San Xavier Mission.

This includes the following highways...
 Interstate 10 between mile markers 257 and 297.
 Interstate 19 between mile markers 37 and 63.
 Route 83 between mile markers 39 and 58.
 Route 86 between mile markers 169 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3241 11089 3185 11122 3174 11063 3218 11024
TIME...MOT...LOC 2332Z 105DEG 15KT 3216 11047 3185 11072

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CWR

The radar

The Tucson radar (KEMX), 13 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Pima

When
July 14, 4:45 PM MST to 4:59 PM MST
Where
Pima County, 2.83 mi SSE of Vail Jct
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.990, -110.710

Three quarter inch hail was reported in the Vail and Corona De Tucson area.

Thunderstorm Wind, Pima

When
July 14, 5:45 PM MST to 6:49 PM MST
Where
Pima County, 1.1 mi WNW of Tucson to 2.04 mi WNW of Rillito
Measured
66 kt (76 mph) measured gust
Property damage
$25 million
Reported by
Public
Coordinates
32.234, -110.948

A line of very intense thunderstorms moved from southeast to northwest through the Tucson Metro area. The storm was most intense from midtown Tucson extending to the northwest into portions of Marana. Wind damage was extensive across the much of the Tucson Metro with an estimate of thousands of fallen trees, numerous power poles down, building damage to several buildings, widespread sign damage, roof damage and vehicle damage due to fallen trees.

Flash Flood, Pima

When
July 14, 6:30 PM MST to 8:00 PM MST
Where
Pima County, 0.56 mi WSW of Tucson to 2.7 mi S of Oro Vly
Cause
Heavy Rain
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
32.226, -110.938

Heavy rain ranging from about 1 to 2.5 inches resulted in about 5 swift water rescues across the region.

Thunderstorm Wind, Pima

When
July 15, 4:44 PM MST to 4:59 PM MST
Where
Pima County, 4.5 mi SSE of Vail Jct
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
31.970, -110.690

A personal weather station reported a 66 mph wind gust near Corona De Tucson..

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2024Every state in 2024This day in weather historyWarnings in Arizona, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182433, 1182434, 1182435, 1182432.